Addiction Drug Use Dehydration Causes and Symptoms By Elizabeth Hartney, BSc, MSc, MA, PhD Elizabeth Hartney, BSc, MSc, MA, PhD Elizabeth Hartney, BSc, MSc, MA, PhD is a psychologist, professor, and Director of the Centre for Health Leadership and Research at Royal Roads University, Canada. Learn about our editorial process Updated on November 03, 2020 Medically reviewed Verywell Mind articles are reviewed by board-certified physicians and mental healthcare professionals. Medical Reviewers confirm the content is thorough and accurate, reflecting the latest evidence-based research. Content is reviewed before publication and upon substantial updates. Learn more. by Steven Gans, MD Medically reviewed by Steven Gans, MD Steven Gans, MD is board-certified in psychiatry and is an active supervisor, teacher, and mentor at Massachusetts General Hospital. Learn about our Medical Review Board Print RunPhoto/Moment/Getty Table of Contents View All Table of Contents Causes Symptoms Avoiding Dehydration When to Seek Medical Attention Dehydration is the loss of more fluid from the body than is replaced. Dehydration is a common problem among people who use drugs, both during the intoxication and the withdrawal phases, and sometimes requires medical attention. Extreme dehydration is dangerous, and can even cause death. There is a particularly high risk of developing dehydration if you are using drugs in hot environments such as crowded dance floors or summertime outdoor festivals. However, dehydration can also occur in people of all ages who are not using drugs. Causes Drug use can lead to dehydration through the effects of the drugs themselves, potentially increasing body temperature, increasing sweating, and causing vomiting and diarrhea, all of which can lead to dehydration. Drugs can also cause dehydration indirectly, for example, by stimulating people to be over-active, and interfering with their attention and body awareness, so that they ignore their body's need for fluid. However, drug use isn't the only behavior that can lead to dehydration. Several other addictive behaviors and related disorders can lead to dehydration as well. For example, people who binge and purge are also vulnerable to dehydration through the fluid loss resulting from vomiting, or through inducing diarrhea through laxative over-use, while those with exercise addiction can become dehydrated through excessive sweating. Some of the dangerous pro-anorexia (pro-ana) approaches advocate weight loss at any price, even if it means dehydrating the body to achieve it. This process is accelerated by diuretic pills and laxative pills, which are sometimes taken for this purpose. Both methods of weight loss — which don't actually result in any reduction of body fat — can also lead to dehydration. Whenever you lose too much fluid through excessive urination, sweating, diarrhea or vomiting, you are risking dehydration. Symptoms Symptoms of dehydration include a dry mouth, dry eyes, chapped lips, and feeling thirsty. It can involve a lack of urination, headaches, and muscle cramps. However, attempting to replace the fluid by drinking large amounts of pure water can be a mistake. Replacing the water without replacing the minerals your body also loses through dehydration can lead to an imbalance of the electrolytes needed for proper fluid regulation in the cells of the body. In the worst cases, a condition called hyponatremia or water intoxication can result, which can lead to interference with brain function and even death. Avoiding Dehydration The best strategy for avoiding problems with dehydration and the risk of water intoxication is to not become dehydrated in the first place. Sip water regularly, rather than gulp it down, and make sure that you eat enough food containing salt to replace the salt lost through sweating. It doesn't take much — a handful of salted potato chips or nuts every so often would be enough. Energy drinks are touted as a great way to avoid dehydration, as they contain water, sugar, and electrolytes. But take care not to choose brands that contain a lot of caffeine, as this can lead to further dehydration, over-stimulation, and a variety of other health risks. Overheating is a common problem with stimulant drugs such as ecstasy, amphetamines, and methamphetamine, cocaine, ketamine, and methoxetamine, particularly if you are also dancing for long periods, overexercising, or if your body temperature rises as a result of drug use. When to Seek Medical Attention If you find that you get overheated after taking a stimulant drug even without much exercise or being in a particularly warm environment, it is a good idea to head to the emergency room. Occasionally, people's bodies are unable to properly regulate temperature when it becomes elevated, and medical intervention is required. It is better to do this sooner rather than later, and the drug may also affect your consciousness and ability to clearly communicate to medical staff what you have taken. You can also avoid overheating and dehydration by cooling off rather than simply drinking a lot of water, and this will reduce sweating and the associated fluid and mineral loss. Relaxing, although difficult when you are overstimulated, will also give your heart and lungs a break from working overtime, and will reduce the amount of fluid you are losing. 8 Sources Verywell Mind uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy. Puga AM, Lopez-Oliva S, Trives C, Partearroyo T, Varela-Moreiras G. Effects of drugs and excipients on hydration status. Nutrients. 2019;11(3):669. doi:10.3390/nu11030669 U.S. National Library of Medicine, MedlinePlus. Cocaine intoxication. U.S. National Library of Medicine, MedlinePlus. Eating disorders. Koga A, Toda K, Tatsushima K, et al. Portal hypertension in prolonged anorexia nervosa with laxative abuse: a case report of three patients. Int J Eat Disord. 2019;52(2):211-215. doi:10.1002/eat.23007 U.S. National Library of Medicine, MedlinePlus. Dehydration. Joo MA, Kim EY. Hyponatremia caused by excessive intake of water as a form of child abuse. Ann Pediatr Endocrinol Metab. 2013;18(2):95–98. doi:10.6065/apem.2013.18.2.95 Cleveland Clinic. Dehydration. Docherty JR, Green AR. The role of monoamines in the changes in body temperature induced by 3,4-methylenedioxymethamphetamine (MDMA, ecstasy) and its derivatives. Br J Pharmacol. 2010;160(5):1029–1044. doi:10.1111/j.1476-5381.2010.00722.x By Elizabeth Hartney, BSc, MSc, MA, PhD Elizabeth Hartney, BSc, MSc, MA, PhD is a psychologist, professor, and Director of the Centre for Health Leadership and Research at Royal Roads University, Canada. See Our Editorial Process Meet Our Review Board Share Feedback Was this page helpful? Thanks for your feedback! What is your feedback? Other Helpful Report an Error Submit Get Treatment for Addiction Advertiser Disclosure × The offers that appear in this table are from partnerships from which Verywell Mind receives compensation.